Advertisement

Set-Valued and Variational Analysis

, Volume 26, Issue 4, pp 769–788 | Cite as

Geometry of the Expected Value Set and the Set-Valued Sample Mean Process

  • Alois PichlerEmail author
Article
  • 62 Downloads

Abstract

The law of large numbers extends to random sets by employing Minkowski addition. Above that, a central limit theorem is available for set-valued random variables. The existing results use abstract isometries to describe convergence of the sample mean process toward the limit, the expected value set. These statements do not reveal the local geometry and the relations of the sample mean and the expected value set, so these descriptions are not entirely satisfactory in understanding the limiting behavior of the sample mean process. This paper addresses and describes the fluctuations of the sample average mean on the boundary of the expectation set.

Keywords

Random sets Set-valued integration Stochastic optimization Set-valued risk measures 

Mathematics Subject Classification (2010)

90C15 26E25 49J53 28B20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgment

Special thanks to Prof. Roger J.-B. Wets and Prof. Georg Ch. Pflug, who encouraged and supported investigating set-valued mappings. Both provided useful comments on initial versions of this paper.

We would like to thank the editor of the journal and two independent referees for their commitment to assess the paper. Their comments were very professional and profound and lead to a significant improvement of the content.

References

  1. 1.
    Araujo, A., Giné, E.: The Central Limit Theorem for Real and Banach Valued Random Variables. Wiley, Hoboken (1980)zbMATHGoogle Scholar
  2. 2.
    Arrow, K.J., Hahn, F.H.: General competitive analysis. San Francisco, Holden-Day (1971)zbMATHGoogle Scholar
  3. 3.
    Artstein, Z., Hansen, J.C.: Convexification in limit laws or random sets in Banach spaces, volume 13. (1985).  https://doi.org/10.1214/aop/1176993083 MathSciNetCrossRefGoogle Scholar
  4. 4.
    Artstein, Z., Vitale, R.A.: A strong law of large numbers for random compact sets. Ann. Probab. 3, 879–882 (1975). http://www.jstor.org/stable/2959130 MathSciNetCrossRefGoogle Scholar
  5. 5.
    Aumann, R.J.: Integrals of set-valued functions. Aust. J. Math. Anal. Appl. 12, 1–12 (1965).  https://doi.org/10.1016/0022-247X(65)90049-1 MathSciNetCrossRefGoogle Scholar
  6. 6.
    Boţ, R.I., Grad, S.-M., Wanka, G.: Duality in Vector Optimization. (2009).  https://doi.org/10.1007/978-3-642-02886-1 CrossRefGoogle Scholar
  7. 7.
    Bogachev, V.I.: Measure Theory. Springer Nature, Berlin (2007).  https://doi.org/10.1007/978-3-540-34514-5 CrossRefGoogle Scholar
  8. 8.
    Bonetti, M., Vitale, R.A.: Asymptotic behavior of a set-statistic. Discrete Comput. Geometry 23, 333–341 (2000).  https://doi.org/10.1007/PL00009504 MathSciNetCrossRefGoogle Scholar
  9. 9.
    Casey, M.: Stochastic Limit Laws for Stochastic Programming. PhD thesis, University of California (2000)Google Scholar
  10. 10.
    Castaing, C., Valadier, M.: Convex Analysis and Measurable Multifunctions. Number 580 in Lecture Notes in Mathematics. Springer, Berlin (1977).  https://doi.org/10.1007/BFb0087685. https://books.google.com/books?id=Fev0CAAAQBAJ CrossRefGoogle Scholar
  11. 11.
    Cressie, N.: A central limit theorem for random sets. Zeitschrift für Wahrscheinlichkeitstheorie und verwandte Gebiete 49, 37–47 (1979).  https://doi.org/10.1007/BF00534339 MathSciNetCrossRefGoogle Scholar
  12. 12.
    Dembo, A., Zeitouni, O.: Large deviation Techniques and Applications. Springer-Verlag, New York (1998).  https://doi.org/10.1007/978-3-642-03311-7 CrossRefGoogle Scholar
  13. 13.
    Fan, K.: Minimax theorems. Proc. Natl. Acad. Sci. USA 39(1), 42 (1953)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Hess, C.: Set-valued integration and set-valued probability theory: An overview. In: Pap, E. (ed.) Handbook of Measure Theory, volume I, II of Handbook of Measure Theory, chapter 14, pages 617–673. Elsevier.  https://doi.org/10.1016/B978-044450263-6/50015-4 (2002)CrossRefGoogle Scholar
  15. 15.
    Hörmander, L.: Sur la fonction d’appui des ensembles convexes dans un espace localement convexe. Arkiv för matematik 3(2), 181–186 (1955).  https://doi.org/10.1007/BF02589354. In FrenchMathSciNetCrossRefGoogle Scholar
  16. 16.
    Kuelbs, J.: A counterexample for Banach space valued random variables. Ann. Probab. 4(4), 684–689 (1976).  https://doi.org/10.1214/aop/1176996039 MathSciNetCrossRefGoogle Scholar
  17. 17.
    Li, S., Ogura, Y., Proske, F.N., Puri, M.L.: Central limit theorems for generalized set-valued random variables. Journal of Mathematical Analysis and Applications 285, 250–263 (2003).  https://doi.org/10.1016/S0022-247X(03)00397-4 MathSciNetCrossRefGoogle Scholar
  18. 18.
    Molchanov, I.: Theory of Random Sets. Probability and Its Applications. Springer, Berlin (2005).  https://doi.org/10.1007/1-84628-150-4 Google Scholar
  19. 19.
    Norkin, V.I., Wets, R.J.-B.: Law of small numbers as concentration inequalities for sums of independent random sets and random set valued mappings. In: Sakalauskas, L., Tomasgard, A., Wallace, S.W. (eds.) Stochastic Programming for Implementation and Advanced Applications, pages 94–99. The Association of Lithuanian Serials.  https://doi.org/10.5200/stoprog.2012.17 (2012)
  20. 20.
    Norkin, V.I., Wets, R.J.-B.: On a strong graphical law of large numbers for random semicontinuous mappings. Vestnik of Saint-Petersburg University 10(3), 102–111 (2013)Google Scholar
  21. 21.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)CrossRefGoogle Scholar
  22. 22.
    Rockafellar, R.T.: Conjugate Duality and Optimization, volume 16. CBMS-NSF Regional Conference Series in Applied Mathematics. 16. Philadelphia, Pa.: SIAM, Society for Industrial and Applied Mathematics. VI, 74 p. (1974).  https://doi.org/10.1137/1.9781611970524
  23. 23.
    Rockafellar, R.T., Wets, R.J.B.: On the interchange of subdifferentiation and conditional expectations for convex functionals. Stochastics 7(3), 173–182 (1982).  https://doi.org/10.1080/17442508208833217 MathSciNetCrossRefGoogle Scholar
  24. 24.
    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. Springer Verlag, Berlin (1997).  https://doi.org/10.1007/978-3-642-02431-3. https://books.google.com/books?id=w-NdOE5fD8AC zbMATHGoogle Scholar
  25. 25.
    Shapiro, A., Xu, H.: Uniform laws of large numbers for set-valued mappings and subdifferentials of random functions. J. Math. Anal. Appl. 325, 1390–1399 (2007).  https://doi.org/10.1016/j.jmaa.2006.02.078 MathSciNetCrossRefGoogle Scholar
  26. 26.
    van der Vaart, A.W.: Asymptotic Statistics. Cambridge University Press, Cambridge (1998).  https://doi.org/10.1017/CBO9780511802256. http://books.google.com/books?id=UEuQEM5RjWgC CrossRefGoogle Scholar
  27. 27.
    van der Vaart, A.W., Wellner, J.A.: Weak Convergence and Empirical Processes With Applications To Statistics. Springer Series in Statistics. Springer, Berlin (1996).  https://doi.org/10.1007/978-1-4757-2545-2 zbMATHGoogle Scholar
  28. 28.
    Weil, W.: An application of the central limit theorem for Banach-space-valued random variables to the theory of random sets. Zeitschrift für Wahrscheinlichkeitstheorie und verwandte Gebiete 60, 203–208 (1982).  https://doi.org/10.1007/BF00531823 MathSciNetCrossRefGoogle Scholar
  29. 29.
    Wills, M.D.: Hausdorff distance and convex sets. J. Convex Anal. 14(1), 109–117 (2007)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Zălinescu, C.: Convex Analysis in General Vector Spaces. World Scientific, 2002. ISBN 978-981-238-067-8.  https://doi.org/10.1142/9789812777096

Copyright information

© Springer Science+Business Media B.V. 2017

Authors and Affiliations

  1. 1.Faculty of MathematicsChemnitz University of TechnologyChemnitzGermany

Personalised recommendations